Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 499, NWS Sioux Falls, SD

August 16, 2004Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 3:58 AM CDT for Lyon County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 3:58 AM CDT (08:58 UTC)
Expired
Aug 16, 2004, 4:15 AM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160858
SVRFSD
MNC083-160915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 415 AM CDT

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER LYON COUNTY...OR ABOUT 7 MILES EAST OF
  MARSHALL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LYON COUNTY NORTH OF DUDLEY THROUGH 410 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4458 9573 4440 9578 4431 9529 4453 9523

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 16, 3:30 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT MON AUG 16 2004

.DISCUSSION...
UPDATED ZONES WILL BE OUT SHORTLY WITH THE ONLY MAJOR CHANGES TO THE
WX GRIDS FOR TODAY AND EARLY TONIGHT. SFC THETA-E AND CONVERGENCE
PROGS INDICATED THAT THUNDER MAY INITIATE A BIT FARTHER EAST THAN
GOING FORECAST. INSTABILITY AND SHEAR PARAMETERS STILL LOOK GOOD FOR
A FEW SVR STORMS IN THE EASTERN ZONES TODAY.  FOR HIGHS AM A BIT
CONCERNED THAT WESTERN ZONES WILL NOT HEAT TO THE MAX WITH SOME
LINGERING POST FRONTAL STRATUS AND MORE CLOUD COVER...SO BACKED OF
OFF HIGHS A TAD.

&&

.PREV DISCUSSION...
UPPER LEVEL WAVE CONTINUING TO MOVE SOUTHEAST...JUST ENTERING FAR
WESTERN MN AS OF 08Z AND SPARKING ADDITIONAL TSRA NORTH OF OUR MN
COUNTIES. EXPECT MOST OF THIS MORNING ACTIVITY TO BE EAST OF OUR CWA
BY DAYBREAK...BUT WILL CARRY A LOW POP EARLY TO COVER ANY LINGERING
TSRA IN THE FAR EASTERN COUNTIES.  FOCUS FOR THE AFTERNOON TURNS TO
COLD FRONT...WHICH AT 08Z WAS LOCATED NEAR A KABR-KPIR LINE...THEN
WEST BETWEEN KPHP AND KRAP.  SLOWER MODEL SOLUTION OF PREVIOUS DAYS
APPEARS TO HAVE BEEN MORE ON TARGET WITH TIMING...ALTHOUGH 00Z ETA
HAS COME AROUND TO SLOWER GFS SOLUTION...AND FRONT SHOULD BE NEAR A
KBKX-TYNDALL LINE BY MIDDAY...AND ROUGHLY SLAYTON-VERMILLION LINE BY
21Z.  MODELS SHOWING QUITE A BIT OF MOISTURE RETURN AHEAD OF THE
FRONT...WITH SURFACE DEWPOINTS FORECAST TO REACH THE MID TO UPPER
60S AHEAD OF THE FRONT BY LATE AFTERNOON.  THIS MAY BE A LITTLE
AGGRESSIVE...AS THIS MOISTURE IS STILL QUITE FAR SOUTH IN FAR SOUTH
CENTRAL KS AND OK...BUT SHOULD STILL SEE WIDESPREAD MID 60S OVER
NORTHWEST IOWA.  THIS INCREASE IN MOISTURE HELPS SBCAPE VALUES JUMP
TO NEAR 2500 J/KG...WITH 0-1KM MUCAPES CLOSER TO 3500 J/KG.  SO WITH
THIS AMOUNT OF INSTABILITY...AND DECENT SHEAR AVAILABLE...COULD SEE
A FEW SUPERCELL STORMS ALONG THE FRONT BEFORE IT EXITS NORTHWEST
IOWA THIS EVENING.

DRY TONIGHT AND MOST OF TUESDAY...BUT WILL KEEP A SLIGHT CHANCE OF
SHRA OR TSRA ALONG WITH MO RVR VALLEY TUESDAY AFTERNOON WITH BAND OF
MID LEVEL FRONTOGENESIS.  LEANED A LITTLE CLOSER TO ETA PRECIP IDEA
AS GFS SEEMS TO BE PAINTING QPF TOO FAR NORTH GIVEN LOCATION OF
STRONGEST MID LEVEL FRONTOGENESIS.  FAR SOUTH WILL AT LEAST SEE MORE
CLOUD COVER WITH THIS LIFT...SO HAVE KEPT HIGHS A FEW DEGREES BELOW
FULL MIXING POTENTIAL ALONG THE RIVER.  GFS AND ETA CLOSER IN TIMING
NEXT FRONT DROPPING SOUTH WEDNESDAY/WEDNESDAY NIGHT...BUT NOT REALLY
A LOT OF MOISTURE TO WORK WITH...AND ANY UPPER LEVEL SUPPORT IS WELL
NORTH OF THE AREA SO HAVE ADJUSTED POPS TO JUST A SLIGHT CHANCE IN
THE NORTHEAST AND EAST...NEAR STRONGEST FRONTOGENESIS.  DESPITE
SIMILARITY IN FRONTAL TIMING...MODELS STILL QUITE DIFFERENT WITH
RESPECT TO LOW LEVEL TEMPS.  SHOULD BE GOOD MIXING...BUT WITH 00Z
THURSDAY 850MB TEMPS 4-5C DIFFERENT BETWEEN ETA AND GFS...MIXING
GIVES ABOUT 10F DIFFERENCE IN SURFACE TEMPS.  GOING FORECAST IS A
GOOD COMPROMISE BETWEEN THE TWO...AND WILL STICK WITH THAT FOR NOW.

NO CHANGES TO LONGER RANGE FORECAST AT THIS TIME.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JRM/HACKER
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT SUN AUG 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM
ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST
STORMS.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF
A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD
SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND
OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT
WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS
THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT
THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL
DIMINISH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS
IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER
INTO MONDAY MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.  THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT
DURING THE AFTERNOON.  IF STORMS CAN DEVELOP DURING THE
AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY
TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE
REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6
PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:51 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray24 min
Aug 16, 2:38 AM CDTFlash Flood WarningFSDMurray112 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.